Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 8, 2020, 3:53 AM CST for 15 counties in Kansas. It took effect at Jan 8, 2020, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 3:53 AM CST (09:53 UTC)
- In effect from
- Jan 8, 2020, 12:00 PM CST
- Expired
- Jan 8, 2020, 7:55 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WWUS83 KICT 080953 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 353 AM CST Wed Jan 8 2020 KSZ071-095-099-081100- /O.CAN.KICT.FW.A.0001.200108T1800Z-200109T0300Z/ Woodson-Wilson-Montgomery- 353 AM CST Wed Jan 8 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...095 AND 099... The National Weather Service in Wichita has cancelled the Fire Weather Watch. Dangerous burning conditions will remain in place this afternoon into the evening hours. However, the extreme grassland fire weather values will be just west of the area. Outdoor burning is still discouraged. $$ KSZ067>070-082-083-091>094-098-090100- /O.UPG.KICT.FW.A.0001.200108T1800Z-200109T0300Z/ /O.NEW.KICT.FW.W.0001.200108T1800Z-200109T0300Z/ Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 353 AM CST Wed Jan 8 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...069...070...082...083...091...092...093...094 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 9 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 26 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ050>053-090100- /O.NEW.KICT.FW.W.0001.200108T1800Z-200109T0300Z/ Rice-McPherson-Marion-Chase- 353 AM CST Wed Jan 8 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 050...051...052 AND 053... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 9 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Lawson
2 follow-up statements
221 WWUS83 KICT 082311 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 511 PM CST Wed Jan 8 2020 KSZ050>053-067>070-082-083-091>094-098-090300- /O.CON.KICT.FW.W.0001.000000T0000Z-200109T0300Z/ Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 511 PM CST Wed Jan 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 050... 051...052...053...067...068...069...070...082...083...091...092... 093...094 AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...South around 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
624 WWUS83 KICT 090155 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 755 PM CST Wed Jan 8 2020 KSZ050>053-067>070-082-083-091>094-098-090300- /O.CAN.KICT.FW.W.0001.000000T0000Z-200109T0300Z/ Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 755 PM CST Wed Jan 8 2020 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 050...051...052...053...067...068... 069...070...082...083...091...092...093...094 AND 098... The National Weather Service in Wichita has cancelled the Red Flag Warning. Grass Land Fire Danger conditions have diminished this evening. As such, the Red Flag Warning has been cancelled. Grass Land Fire Danger Conditions are still in the very high category and will be for much of the night. Outdoor burning is still strongly discouraged while during the overnight period. $$ Metzger
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 8, 3:16 AM CST, 37 minutes earlier.
Area forecast discussion, Jan 8, 3:16 AM CST, 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 316 AM CST Wed Jan 8 2020 .SHORT TERM...(Today through Saturday morning) Issued at 316 AM CST Wed Jan 8 2020 Water vapor imagery currently shows shortwave energy coming on shore over northern CA with another upper trough lifting across the eastern Great Lakes region. At the surface, a cold front extends from western Nebraska into far northeast KS and finally into the Ohio Valley. Still expecting south winds to ramp up generally after 18z today with speeds around 30 mph with gusts to 40 mph. NAM still remains the outlier in not mixing very deep with both the GFS and RAP mixing close to 850mb. Feel there maybe two peaks with wind speeds, one a couple hours prior to sunset and another after 06z when the pressure gradient surges. Will run with both a wind advisory and red flag warning for this afternoon into the evening hours. Will run the wind advisory longer to account for this 2nd increase in winds overnight. See fire weather section for additional info. By 12z Thu the wave currently coming onshore will be moving off into the Upper Mississippi Valley while a much stronger piece of energy starts to dig over the western CONUS. This feature will continue digging over the Desert Southwest on Thu into Thu evening and it also looks like there will be a northern component to this wave that will be passing over the northern Rockies at the same time. Both the northern and southern stream impulses are expected to move out into the High Plains Fri with the wave basically consolidating into a more compact upper low by Sat morning over the Ozark region. Heavy rain and storms continue to look likely from the Arklatex region into the Ozarks for Fri into Fri night. While far southeast KS may see some decent rainfall, feel the higher impact amounts will stay just east of the forecast area. Thunder will also be possible for areas southeast of the KS Turnpike on Fri. While both the ECMWF and GFS differ on snow location for Fri night into Sat, both do show a deformation zone setting up Fri night into Sat morning from OK into the Flint Hills and southeast KS. The ECMWF is currently the outlier in not showing much if any snowfall over west-central KS Fri-Fri night as the trough swings through. If snow does develop across western KS Fri, it would be fairly progressive as it translates east. So at this time have a slight lean in areas along and especially southeast of the KS Turnpike having the better chances at more impactful snow. .LONG TERM...(Saturday night through Tuesday) Issued at 316 AM CST Wed Jan 8 2020 By 00z Sun this powerful upper wave will be moving off into the Ohio/Tennessee Valley with a more broad upper trough setting up over the northwest CONUS. It looks like seasonal temps for mid Jan will be in place for the Sun-Tue time frame. However, GFS and ECMWF are starting to agree on pushing the Arctic air into the area Tue night into Wed. Once we get passed Sat, the timing and track of the Arctic surge will be the main focus of the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1113 PM CST Tue Jan 7 2020 VFR conditions expected over the next 24 hours. Light and variable winds will continue overnight. Strong south winds expected by tomorrow afternoon with high clouds moving in late in the day. LLWS is likely across all TAF sites tomorrow evening through tomorrow night. Looking ahead, low clouds may move in shortly after the TAF period ends. && .FIRE WEATHER... Issued at 316 AM CST Wed Jan 8 2020 Extreme grassland fire danger expected this afternoon into the early evening hours. Confidence remains high that we will see south winds ramp up to around 30 mph with gust to 40 mph by around 2-3 pm with these strong winds continuing through most of the overnight hours. Lowest afternoon RH values are forecast to be around 30% with the values increasing to around 45% by 10 pm. Any fire that start this afternoon into the evening hours will be very difficult to control with a red flag warning in affect for much of the area. Even areas outside of the red flag warning can expect dangerous burning conditions this afternoon and early evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 45 59 38 / 0 0 10 20 Hutchinson 58 42 56 33 / 0 0 0 10 Newton 58 44 58 35 / 0 0 10 20 ElDorado 58 45 61 40 / 0 0 10 30 Winfield-KWLD 58 48 62 43 / 0 0 10 20 Russell 56 36 52 28 / 0 0 0 10 Great Bend 57 37 53 28 / 0 0 0 0 Salina 56 40 54 31 / 0 0 0 10 McPherson 57 42 55 32 / 0 0 0 10 Coffeyville 59 49 62 50 / 0 0 30 50 Chanute 58 47 62 47 / 0 0 30 60 Iola 58 46 62 46 / 0 0 30 60 Parsons-KPPF 58 48 62 50 / 0 0 30 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM CST this evening for KSZ050>053-067>070-082-083-091>094-098. Wind Advisory from 2 PM this afternoon to 4 AM CST Thursday for KSZ048>053-067>070-082-083-091>094-098. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KMB FIRE WEATHER...RBL
Hazardous weather outlook, Jan 7, 3:49 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 349 PM CST Tue Jan 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 349 PM CST Tue Jan 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty south winds will support very high to extreme grassland fire danger across the region Wednesday afternoon into the evening, highest across south-central and southeast Kansas. Any fires that start will be difficult to control. Widespread rain with a few embedded thunderstorms will likely impact southeast Kansas Friday, although strong or severe storms are not expected. Winter precipitation chances will be on the increase Friday through Saturday morning. Forecast details remain unclear due to high uncertainty. Those with travel planned Friday through Saturday morning will want to monitor subsequent forecasts, as details should become clearer the next few days. Much colder air combined with breezy north winds will support wind chills near zero early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:58 AM CST | Wind Advisory | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Ellsworth and 11 more | 26 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.